Alert archive / Georgia / Red Flag Warnings in 2009
Red Flag Warning 51, NWS Atlanta, GA
NWS Atlanta, GA issued this red flag warning at Jan 9, 2009, 3:00 AM EST for 36 counties in Georgia. It took effect at Jan 9, 2009, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2009, 3:00 AM EST (08:00 UTC)
- In effect from
- Jan 9, 2009, 12:00 PM EST
- Expired
- Jan 9, 2009, 6:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Atlanta, GA
All 36 counties
Baldwin County, GA, Bibb County, GA, Bleckley County, GA, Crawford County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Emanuel County, GA, Glascock County, GA, Greene County, GA, Hancock County, GA, Houston County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Laurens County, GA, Macon County, GA, Montgomery County, GA, Oglethorpe County, GA, Peach County, GA, Pulaski County, GA, Putnam County, GA, Schley County, GA, Sumter County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Twiggs County, GA, Warren County, GA, Washington County, GA, Wheeler County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 12 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2155 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
745 WWUS82 KFFC 090800 RFWFFC RED FLAG WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 AM EST FRI JAN 9 2009 GAZ038-039-050-051-060>062-072>076-080>086-092>098-104>113-092200- /O.NEW.KFFC.FW.W.0051.090109T1700Z-090109T2300Z/ OGLETHORPE-WILKES-GREENE-TALIAFERRO-PUTNAM-HANCOCK-WARREN-JONES- BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-SCHLEY-MACON-PEACH-HOUSTON-BLECKLEY- LAURENS-TREUTLEN-SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR- WHEELER-MONTGOMERY-TOOMBS- 300 AM EST FRI JAN 9 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS AFTERNOON FOR PARTS OF CENTRAL GEORGIA FOR LOW RELATIVE HUMIDITIES... THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EST THIS AFTERNOON FOR PARTS OF CENTRAL GEORGIA SOUTH AND EAST OF ATHENS AND COLUMBUS. THIS WARNING INCLUDES PARTS OF THE OCONEE NATIONAL FOREST. UNDER ABUNDANT SUNSHINE AND WINDY CONDITIONS ON THURSDAY...FUELS DRIED OVER THE WARNED AREA. DRY FUEL MOISTURE CONDITIONS WILL COMBINE WITH RELATIVE HUMIDITIES OF 17 TO 22 PERCENT AND LIGHT SOUTH WINDS. THIS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING...OR WILL OCCUR WITHIN 24 HOURS. PLEASE REFER TO THE LOCAL BURN PERMITTING AUTHORITIES ON WHETHER YOU CAN BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME CAUTION. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING. $$ BDL
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this red flag warning went out at Jan 8, 9:05 PM EST, 5 hours 55 minutes earlier.
Area forecast discussion, Jan 8, 9:05 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 905 PM EST THU JAN 8 2009 .UPDATE... NO CHANGES. A TRANQUIL NIGHT WITH COLDER AND DRIER AIR SETTLING OVER THE AREA. PREVIOUS FORECAST LOOKS GOOD. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... PATTERN TRANSITION UNDERWAY...BUT IT WILL LIKELY TAKE ANOTHER WEEK FOR US TO REALLY FEEL THE EFFECTS OF WHAT HAS BASICALLY BEEN A NEGATIVE PNA TELECONNECTION TO A POSITIVE PNA TELECONNECTION. IN ESSENCE THIS WILL RESULT IN A TRANSITION FROM THE UNSEASONABLY WARM AND WET PATTERN...THAT HAS MORE OR LESS BEEN IN PLACE SINCE MID-DECEMBER...TO A MUCH COLDER AND OVERALL DRIER PATTERN...MORE SIMILAR TO WHAT WE OBSERVED THROUGHOUT MUCH OF NOVEMBER 2008. IN THE INTERIM TRANSITION PERIOD...WHICH WILL ENCOMPASS MUCH OF THE NEXT WEEK...A SERIES OF FRONTS...INCREASINGLY OF CANADIAN ORIGIN...WILL TRAVERSE THE REGION. THE MODELS ARE IN GOOD AGREEMENT THAT NO SIGNIFICANT COLD AIR WILL ARRIVE IN THE AREA DURING THE SHORT TERM...BUT TEMPERATURES WILL CERTAINLY BE MORE SEASONAL THAN IN RECENT WEEKS...WITH LOWS MOSTLY IN THE 30S AND HIGHS MOSTLY IN THE 50S AS COMPARED TO THE RIDICULOUSLY MILD LOWS IN THE 50S AND 60S AND HIGHS IN THE 70S THAT HAVE OCCURRED REPEATEDLY SINCE MID-DECEMBER. WITH RESPECT TO THE IMMEDIATE SHORT TERM...STRONG WEATHER SYSTEM THAT BROUGHT FLOODING AND SEVERE WEATHER TO THE AREA MID-WEEK...CONTINUES TO LIFT OUT INTO THE ATLANTIC AND AWAY FROM THE REGION. BROAD WEST-NORTHWEST FLOW ALOFT LEFT IN ITS WAKE WITH A GREATLY MODIFIED CANADIAN AIR SPREADING ACROSS THE REGION. THE INCREASINGLY ZONAL FLOW ALOFT IS NOT ALLOWING MUCH OF THE COLDER AIR TO SPREAD SOUTH...THUS TEMPERATURES ARE SEASONAL AND MOST AREAS EVEN REMAINED ABOVE FREEZING THIS MORNING. THE TIGHT SFC GRADIENT ACROSS THE REGION WILL RELAX SIGNIFICANTLY OVERNIGHT AS SFC HIGH PRESSURE SPREADS FROM THE LOWER MS VALLEY INTO THE SE U.S. WITH THE SFC HIGH SETTLING OVER THE AREA TONIGHT AND A DRY AIR MASS/CLEAR SKIES...MANY AREAS WILL SEE LOW TEMPERATURES NEAR OR SLIGHTLY BELOW FREEZING FOR THE FIRST TIME IN MANY DAYS. SOUTHERLY WINDS WILL RETURN FRI AND TEMPERATURES WILL MODERATE QUICKLY ONCE AGAIN...RISING ONCE AGAIN TO NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. MAV BIAS HAS BEEN MINIMAL LATELY AND APPEARS TO CAPTURE THE MIN/MAX TEMPS NEXT 2R HRS WELL...SO DO NOT PLAN ON ANY SIGNIFICANT DEVIATION FROM MAV MOS...ALTHOUGH MET MOS MIGHT DO A LITTLE BETTER TONIGHT SINCE RADIATIONAL COOLING WILL COME MORE INTO PLAY TONIGHT. BY SAT...YET ANOTHER STRONG SHORT WAVE DIVES FROM THE MIDWEST INTO THE SE U.S. THIS IS A POSITIVELY TILTED UPPER TROUGH AND WILL BE RELATIVELY STARVED FOR MOISTURE COMPARED TO ITS PREDECESSOR. HOWEVER...A STRONG 50-60KT SSW LLJ DEVELOPS IN ADVANCE OF THIS SYSTEM BY EARLY SAT AND TRANSLATES ACROSS THE AREA DURING THE DAY SAT. GULF MOISTURE RETURN AND INSTABILITY APPEAR TO BE MORE SIGNIFICANT THAN EARLIER THOUGHT. WITH STRONG DYNAMICS...HIGH SHEAR...AND -1 LIS...200 CAPES NOSING INTO THE CSG AREA...WILL INTRODUCE ISOLD TSRA INTO WC AREAS. SPC HAS ALREADY INDICATED THAT DAMAGING WIND GUSTS WILL BE POSSIBLE. FURTHERMORE...MEX TSRA POPS OVER 20 PERCENT IN THE CSG AREA...WHICH SUBJECTIVELY HAS PROVEN WELL DURING THE RECENT WINTER MONTHS AS THE LOWER END THRESHOLD FOR INTRODUCING TSRA IN THE ZONES. TEMPS SAT WILL BE UNSEASONABLY MILD ONCE AGAIN AND MOSTLY IN THE 60S IN ADVANCE OF THE UPSTREAM SYSTEM. WILL SHOW HIGH CHANCE TO LIKELY POPS AS DYNAMICS/MOISTURE MORE THAN SUFFICIENT FOR SUCH. HOWEVER...FLOODING SHOULD NOT BE A CONCERN WITH THIS SYSTEM AS IT WILL BE FAST MOVING AND TRAVERSE MUCH OF THE CWA IN A 12-HR PERIOD. QPF SHOULD BE ON THE ORDER OF 0.25-0.50 INCH. FINALLY...STRONG SW WINDS SAT...AND STRONG NW WINDS IN THE SYSTEMS WAKE SUN WILL LIKELY WARRANT A WIND ADVISORY FOR PART OR ALL OF THIS PERIOD...BUT TOO EARLY TO ISSUE THESE YET. .LONG TERM /SUNDAY THROUGH THURSDAY/... THE SAT SYSTEM WILL CONTINUE AND STRENGTHEN THE TRANSITION TO A DEEP EASTERN U.S. TROUGH. LONG RANGE MODELS ARE IN GOOD AGREEMENT THAT THE EASTERN U.S. TROUGH WILL CONTINUE TO DEEPEN THROUGHOUT THE WEEK AND A BROAD...DEEP EASTERN U.S. TROUGH WILL BE IN PLACE BY THE END OF THE WEEK. BROAD COLD...CYCLONIC FLOW WILL DOMINATE MUCH OF THE EASTERN 2/3RD OF THE U.S. BY THE END OF THE WEEK. A SERIES OF SHORT WAVES WILL DIVE SE FROM CENTRAL CANADA TOWARD THE SE U.S. AND MID-ATLANTIC THROUGHOUT THE WEEK...EACH ACCOMPANIED BY A REINFORCING CANADIAN HIGH. EACH SUCCESSIVE HIGH APPEARS TO BE COLDER...BUT MOST IMPRESSIVE IS THE 1059MB HIGH DROPPING OUT OF CENTRAL CANADA AT THE END OF THE WEEK. OVERALL...THE MODELS ARE SLOW TO BRING THE BITTER COLD ARCTIC AIR VERY FAR SOUTH OF 35 DEG LAT...POOLING IT MOSTLY ACROSS THE NC/NE STATES...THE OHIO VALLEY AND MID-ATLANTIC. IT DOES APPEAR THAT THE PROCESS OF BRINGING THE ARCTIC AIR INTO THE SE STATES WILL BE SLOW AND LIKELY DELAYED BY THE UPSTREAM MIDWEST SHORT WAVES. ENSEMBLE GUIDANCE SHOWS A LARGE 20+ DEG F SPREAD BETWEEN THE COLDEST AND WARMEST MEMBERS TOWARD DAY 7. THIS IS OFTEN THE CASE...AND CONSEQUENTLY DO NOT PLAN TO ADVERTISE ANY MAJOR COOLING YET...WITH SEASONAL TEMPERATURES INDICATED MUCH OF NEXT WEEK. IT DOES APPEAR REASONABLE TO EXPECT MORE SIGNIFICANT COOLING AND PERHAPS WELL BELOW NORMAL TEMPERATURES BY THE END OF NEXT WEEK WHEN THE 1059MB CANADIAN HIGH DROPS INTO THE AREA AND BOTH THE ECMWF/GFS ARE IN BETTER AGREEMENT THAT THE BASE OF THE DEEP EASTERN U.S. UPPER TROUGH WILL SHIFT INTO THE EASTERN STATES...AS OPPOSED TO HANGING BACK IN THE MIDWEST...WHERE IT REMAINS MUCH OF THE WEEK...WHICH PUTS THE SE U.S. IN A MORE WSW AND WARMER FLOW ALOFT. OVERALL...THE EXTENDED PERIODS LOOK DRY WITH BROAD CYCLONIC FLOW IN PLACE ACROSS MUCH OF THE U.S. AN ALBERTA CLIPPER SYSTEM PASSES THROUGH THE AREA MID-WEEK AND CONTINUES TO REINFORCE THE COLD AIR...BUT DOES NOT HAVE ENOUGH MOISTURE TO SUPPORT PCPN...EXPECT POSSIBLY OROGRAPHICALLY INDUCED -SHSN IN THE N GA MOUNTAINS. THEN... THE MAIN ARCTIC FRONT OF THE WEEK...SUPPORTED BY THE 1059MB ARCTIC HIGH REFERENCED ABOVE...MOVES INTO THE AREA AT THE VERY END OF THE EXTENDED. LIMITED MOISTURE RETURN IN ADVANCE OF THIS SYSTEM MAY PROVIDE SUPPORT FOR LIGHT WINTER TYPE PCPN. THICKNESS AND TEMPS DICTATE THAT MUCH OF THIS WOULD BE IN THE FORM OF SNOW OR SLEET...SO FOR NOW AM FORCED TO ADVERTISE SLGHT CHC -SN ACROSS THE N HALF OF THE CWA AND -RA ACROSS THE SOUTH HALF. IT SHOULD BE NOTED...HOWEVER...THAT SNOW EVENTS IN THE SOUTH IN ADVANCE OF COLD FRONTS...OUTSIDE THE MOUNTAINS...ARE VERY RARE...SO CONFIDENCE IN THIS ACTUALLY OCCURRING IS LOW. && .AVIATION... VFR CONDITIONS THRU 00Z SAT (06Z SAT FOR ATL). WINDS WILL DIMINISH RAPIDLY AFTER SUNSET AND GO CALM MOST AREAS AS THE SURFACE HIGH BUILDS INTO THE STATE. TOWARD NOON FRIDAY EXPECT WINDS TO BECOME SOUTH SOUTHEAST AS THE HIGH MOVES OFF THE ATLANTIC COAST. WIND SPEEDS SHOULD REMAIN LESS THAN 10 KTS FRIDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 32 57 37 57 36 / 0 0 0 90 40 ATLANTA 33 56 43 60 32 / 0 0 0 90 20 BLAIRSVILLE 26 52 36 52 28 / 0 0 0 90 20 CARTERSVILLE 29 55 38 55 30 / 0 0 0 90 10 COLUMBUS 36 60 42 69 36 / 0 0 0 90 40 GAINESVILLE 32 54 40 55 32 / 0 0 0 90 20 MACON 35 61 39 69 37 / 0 0 0 90 70 ROME 29 55 41 57 30 / 0 0 5 80 10 PEACHTREE CITY 29 57 36 62 33 / 0 0 0 90 40 VIDALIA 37 63 36 71 42 / 0 0 0 50 90 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 19/15
Hazardous weather outlook, Jan 8, 4:30 PM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 430 PM EST THU JAN 8 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091145- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 430 PM EST THU JAN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SYNOPSIS... HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS NORTH AND CENTRAL GEORGIA THROUGH TONIGHT BRINGING DRY AND STABLE AIR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL GEORGIA SATURDAY AFTERNOON AND EVENING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:30 AM EST | Areal Flood Warning | FFC | Floyd, Gordon, Whitfield | 48 hr |
Nearby
Red Flag Warnings in Georgia, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.